MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 48MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123148
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Joint Laxity (4526); Metal Related Pathology (4530)
Date of Event 01/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the plaintiff underwent a left birmingham hip resurfacing on (b)(6)2010 because the patient suffered a severe degenerative arthritis in the left hip.After this primary procedure, the patient presented a left hip flexion weakness, got some cobalt chromium levels significantly elevated and mri was performed showed a loosening of the acetabular component.This adverse event was treated by a revision surgery on (b)(6) 2022.During surgery, it was noticed that the abductors were healthy.A posterior capsulotomy was performed and a large amount of dark black fluid from the hip was evacuated.There was evidence of metalosis, significant amount of pseudotumor and necrotic tissue.When the cup was going to be evaluated, there was no posterior wall remaining, the cup was largely ingrown superiorly and to the medial wall, so it was decided to leave the cup in place.Bhr resurfacing femoral head 48mm was removed.Competitor devices were implanted together with a smith and nephew oreo 48 mm outer diameter dual mobility highly cross-linked polyethylene.Patient was transferred to the recovery room in good condition.
 
Additional Manufacturer Narrative
Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
It was reported that the patient underwent a left birmingham hip resurfacing because of a severe degenerative arthritis in the left hip.The patient presented a left hip flexion weakness, got some cobalt chromium levels significantly elevated and mri was performed showed a loosening of the acetabular component.This adverse event was treated by a revision surgery, in which was noticed that the abductors were healthy.A posterior capsulotomy was performed and a large amount of dark black fluid from the hip was evacuated.There was evidence of metallosis, significant amount of pseudotumor and necrotic tissue.When the cup was going to be evaluated, there was no posterior wall remaining, the cup was largely ingrown superiorly and to the medial wall, so it was decided to leave the cup in place.Bhr resurfacing femoral head 48mm was removed.Patient was transferred to the recovery room in good condition.As of today, the head which was used in treatment has not been returned for evaluation and the cup remains implanted and therefore cannot be tested.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the device.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head and cup.This failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The reported hip flexion weakness, significantly elevated metal ions, large amount of dark black fluid, pseudotumor and necrotic tissue are consistent with the reported metallosis.However, the clinical root cause of the reported metallosis cannot be definitively concluded.The patient impact was the revision and expected transient post-op convalescence period.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 48MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18669323
Report Number3005975929-2024-00013
Device Sequence Number7194836
Product Code NXT
UDI-Device Identifier03596010552426
UDI-Public03596010552426
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number74123148
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2024
Supplement Date Received by Manufacturer02/26/2024
Initial Report FDA Received Date02/08/2024
Supplement Report FDA Received Date02/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
74122154 / ACETABULAR CUP HAP SIZE 48/54
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexMale